Community-acquired pneumonia (CAP) is the leading infectious cause of death in developed countries. Several studies have shown that the risk of pneumonia is increased in patients with chronic obstructive pulmonary disease (COPD) who are receiving chronic inhaled corticosteroids (ICS). The impact of ICS on pneumonia prognosis is controversial. Recent studies have shown that COPD patients with prior ICS use have less mortality after developing CAP as compared with patients with COPD without prior ICS use. This review discusses the association of ICS and the risk of CAP and its association with clinical outcomes in patients with COPD and pneumonia.
*University of Texas Health Science Center at San Antonio
‡South Texas Veterans Health Care System
§Veterans Evidence Based Research Dissemination and Implementation Center (VERDICT) (11C6), South Texas Veterans Health Care System, Audie L. Murphy Division, San Antonio, TX
†Servei de Pneumologia, Hospital de la Santa Creu i Sant Pau, Barcelona, Spain
O.S. is supported by Instituto de Salud Carlos III (BAE11/00102) and Sociedad Espanola de Neumologia y Cirugia Toracica (SEPAR). M.I.R. time is partially protected by Award Number K23HL096054 from the National Heart, Lung, and Blood Institute.
The funding agencies had no role in the preparation, review, or approval of the manuscript. The views expressed in this article are those of the author and do not necessarily represent the views of the Department of Veterans Affairs, nor the University of Texas Health Science Center at San Antonio.
M.I.R. participated as a consultant for data safety monitoring boards not related to the manuscript for Theravance, Trius during the past year. The other authors declare that they have nothing to disclose.
Address correspondence to: Marcos I. Restrepo, MD, MSc, Veterans Evidence Based Research Dissemination and Implementation Center (VERDICT) (11C6), South Texas Veterans Health Care System, Audie L. Murphy Division, 7400 Merton Minter Boulevard, San Antonio, TX 78229. E-mail: email@example.com.